Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 107, NWS Milwaukee, WI

July 4, 2005Milwaukee County, Ozaukee County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 4, 2005, 9:40 AM CDT for Milwaukee County, Ozaukee County, Washington County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 9:40 AM CDT (14:40 UTC)
Expired
Jul 4, 2005, 10:20 AM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Milwaukee County, WI, Ozaukee County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 55 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:43 AM CDTHAIL 0.5Mequon, WIHEAVY RAIN AND SLIGHTLY SMALLER THAN DIME-SIZED HAIL
Jul 4, 9:46 AM CDTHAIL 0.75Cedarburg, WIDIME SIZED HAIL DOWNTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 041440
SVRMKX
WIC079-089-131-041515-
/O.NEW.KMKX.SV.W.0107.050704T1440Z-050704T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
940 AM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  OZAUKEE COUNTY IN SOUTHEAST WISCONSIN
  NORTHERN MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1015 AM CDT

* AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BROWN DEER...OR ABOUT NEAR MENOMONEE
  FALLS...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDARBURG AND BAYSIDE AROUND 945 AM CDT...
  GRAFTON AROUND 950 AM CDT...
  PORT WASHINGTON AROUND 1005 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4321 8822 4319 8806 4310 8807 4328 8760
      4347 8776

$$

REM
2 follow-up statements
000 
WWUS53 KMKX 041500
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CDT MON JUL 4 2005

WIC079-131-041509-
/O.CAN.KMKX.SV.W.0107.000000T0000Z-050704T1515Z/
WASHINGTON-MILWAUKEE-
959 AM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MILWAUKEE AND 
SOUTHEAST WASHINGTON COUNTIES IS CANCELLED...

LAT...LON 4331 8805 4319 8806 4321 8803 4328 8760
      4347 8776

$$

WIC089-041515-
/O.CON.KMKX.SV.W.0107.000000T0000Z-050704T1515Z/
OZAUKEE-
959 AM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 AM CDT FOR 
OZAUKEE COUNTY...

AT 952 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR GRAFTON...
MOVING NORTHEAST AT 30 MPH.

IF ON OR NEAR LAKE MICHIGAN...GET OFF OF THE WATER.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON 
THE WATER IN A THUNDERSTORM

LAT...LON 4331 8805 4319 8806 4321 8803 4328 8760
      4347 8776

$$

REM
000 
WWUS53 KMKX 041520
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 AM CDT MON JUL 4 2005

WIC089-041526-
/O.EXP.KMKX.SV.W.0107.000000T0000Z-050704T1515Z/
OZAUKEE-
1020 AM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR OZAUKEE COUNTY HAS EXPIRED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM 
WARNING FOR OZAUKEE COUNTY HAS MOVED OFFSHORE...THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

SCATTERED SHOWERS AND THUNDERSTORMS EXTEND ALONG AND EAST OF A 
WAUPUN TO WHITEWATER LINE...MOVING EAST AT 30 MPH...AND WILL AFFECT 
PORTIONS OF SOUTHEAST WISCONSIN BETWEEN 1015 AM AND 12 NOON.  

LAT...LON 4331 8805 4319 8806 4321 8803 4328 8760
      4347 8776

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 AM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 3:00 AM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT MON JUL 4 2005

.DISCUSSION...FORECAST FOCUS RAIN CHANCES THIS MORNING...THEN ON
QUIET WEATHER THROUGH FRIDAY.

MODELS IN FAIR AGREEMENT SHORT AND LONG TERM IF NOISY UPPER LEVELS
ARE IGNORED.  SURFACE BOUNDARY SHOULD EXIT SOUTHEAST WISCONSIN BY
AROUND 21Z. CONVECTION MAINLY ALONG AND AHEAD OF BOUNDARY...SO PCPN
SHOULD END WITH PASSAGE OF BOUNDARY. MODELS INDICATE STRONG DRYING
AND SUBSIDENCE AT H700 BEHIND SURFACE BOUNDARY. RR QUAD H300 JET AND
DIMINISHING LLJ HELPING TO PRODUCE SCATTERED THUNDERSTORMS WITH
HEAVY RAINS WHICH WILL END FROM NORTHWEST TO SOUTHEAST BEHIND FRONT.
TIME XSECTIONS AND COND PRES DEF PANELS ARE IN VERY GOOD AGREEMENT
BETWEEN GFS AND NAM. DYNAMICS WITH AVAILABLE SIGNIFICANT MOISTURE
ONLY OCCURS THIS MORNING AHEAD OF BOUNDARY. AFTER EARLY THIS
AFTERNOON...VERY LITTLE LIFT OR MOISTURE AVAILABLE THROUGH AT LEAST
THURSDAY. WILL GENERALLY FOLLOW NAM MODEL AND MET MOS.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:38 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
438 AM CDT MON JUL 4 2005

WIZ046-047-051-052-056>060-062>072-051000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
438 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE
SOUTHEAST CORNER OF WISCONSIN. THIS INCLUDES THE COUNTIES OF
MILWAUKEE...WAUKESHA...WALWORTH...RACINE AND KENOSHA. THE MAIN
THREATS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-051000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
438 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY FROM
NORTH POINT LIGHTHOUSE SOUTHWARD TO WINTHROP HARBOR. THE MAIN
THREATS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

NJ

In the hours before

Local storm report, Jul 4, 7:00 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 AM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     LIGHTNING        OCONOMOWOC              43.11N 88.50W
07/04/2005                   WAUKESHA           WI   NWS EMPLOYEE

            LIGHTNING EXPLODED LARGE COTTONWOOD TREE

&&

PJS
Local storm report, Jul 4, 8:40 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 AM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             BROWN DEER              43.17N 87.97W
07/04/2005  0.25 INCH        MILWAUKEE          WI   PUBLIC

&&

PJS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:29 AM CDTSpecial Marine WarningMKX61 min
Jul 4, 9:44 AM CDTSpecial Marine WarningMKX91 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.